Sexual dysfunction is common in HIV infection. Many people living with HIV, both male and female, have been diagnosed with various forms of sexual dysfunction ranging from erectile difficulties in males, to lubrication problems in females, and issues with desire, arousal, orgasms and overall satisfaction in both sexes.
Many of the causes of problems like these are well known, such as stress, anxiety, depression and excessive use of alcohol or recreational drugs. Some of the everyday medications we take are known to cause sexual dysfunction in some patients. Anti-depressants are very often capable of causing a lessening of desire, or even ability, in some patients. So are some of the drugs used for treating high blood pressure, high cholesterol and high triglycerides.
In the last couple of years, HAART (highly active antiretroviral therapy) has been looked at as a possible cause of sexual dysfunction in HIV-infected people. The side effects from antiretroviral therapy are many, and our awareness of new side effects continues to grow as more and more people are on these medications for longer periods of time. Lipodystrophy and heart disease were not known to be side effects of these drugs at first. It was only after people had been taking these therapies for years that we began to notice some of these problems and recognize them as possible side effects of the medications.
The research so far that has looked at the relationship between antiretroviral therapy and sexual dysfunction has been conflicting, and thus non-conclusive, but some studies have found a correlation between antiretrovirals, in particular protease inhibitors, and sexual dysfunction. A report in the Journal of Acquired Immune Deficiency Syndromes from May 2002, found that protease inhibitor use, particularly ritonavir, increased the risk of sexual dysfunction in a group of 254 adult males who were on treatment and followed for a period of five years. In this study from Cambridge Hospital in Massachusetts, ritonavir use was associated with a "nearly threefold risk of sexual dysfunction." After ritonavir, the protease inhibitors most strongly linked to sexual dysfunction in order were indinavir, nelfinavir and then saquinavir.
Two studies presented at this year's International AIDS Conference in Barcelona provided more evidence of sexual problems in people who are on antiretrovirals, but conflicting conclusions as to the cause.
In the abstract entitled "Sexual Dysfunction in People Treated With Antiretroviral Treatment" [MoPeB3254]; researchers distributed an anonymous questionnaire to people living with HIV/AIDS in ten European HIV treatment centers. Two hundred thirty-six men (205 on antiretroviral treatment and 31 antiretroviral naive) and 101 women (86 on treatment and 15 not) participated. The mean age of the participants was 39.7 years, and the mean time since HIV diagnosis was 7.6 years. In the men, the researchers looked at questions regarding erectile functioning, sexual desire, orgasmic functioning, intercourse satisfaction, and overall sexual satisfaction. In the women they looked at desire, arousal, lubrication, satisfaction and pain.
The conclusion in this study was that sexual dysfunction was found more often in men who were taking antiretroviral therapy compared to men who were not. However among the women there was no association found between antiretroviral use and sexual function. Disappointingly, there were no details of which antiretrovirals the patients were taking.
In "Lack of an Association Between Protease Inhibitors Use and Sexual Dysfunction in Patients With HIV" [TuPeB4515], the researchers looked for the prevalence of sexual dysfunction in HIV-infected people and specifically for an association with protease inhibitors. The study took place in Ottawa, Canada, and included 135 men and 30 women. This study found that greater age, female gender and anti-depressant use were the factors that were associated with sexual dysfunction, and not the use of protease inhibitors.
So, is the use of HAART connected to the high incidences of sexual dysfunction among men and women living with HIV? We don't know, yet. With continued research, hopefully we will find out soon.
For more information, read about Treatments for Male Sexual Dysfunction.
Got comments? Write to Dan at Ddunable@aidssurvivalproject.org.